Which Sudafed Is Most Effective?

OTC nasal decongestants containing phenylephrine work poorly.

Getty Images

In 2006, President Bush signed the Combat Methamphetamine Epidemic Act, an amendment to the Patriot Act, into law. The Combat Methamphetamine Epidemic Act was intended to make it harder for people to obtain Sudafed and other decongestant brands containing pseudoephedrine by moving these products behind the pharmacy counter, requiring purchasers to provide photo ID, and restricting sales to 7.5 grams per customer per month.

Moreover, many states have placed their own further restrictions on the sale pseudophedrine. These changes were made to stop diversion of these drugs into the production of the street drug methamphetamine.

In the wake of this change, many drug manufacturers have switched out pseudophedrine for phenylephrine in many of their over-the-counter oral decongestants. But here's the thing about phenylephrine: It doesn't work that well. If you've ever bought the stuff to unstuff your nose, you probably have experienced little or no relief. More specifically, if possible and absolutely needed for very short-term relief, buy plain-old Sudafed (which contains pseudoephedrine) rather than Sudafed PE (which contains phenylephrine). Additionally, if you need Sudafed, you should make an appointment to see your primary care physician.

What Are Pseudoephedrine and Phenylephrine?

Both pseudoephedrine and phenylephrine are sympathomimetic drugs which act on the sympathetic ("fight or flight") nervous system.

In theory, these drugs should dry you up which is why they're placed in various cough and cold preparations often along with cough suppressants and antihistamines. Of note, researchers suggest that like phenylephrine, antihistamines do little for congestion and cold symptoms.

Specifically, pseudoephedrine has both direct and indirect alpha- and beta-adrenergic activity but clinically produces more beta-adrenergic stimulation.

Whereas, phenylephrine is a direct alpha-adrenergic agonist.

A key difference between the two drugs has to do with vastly discrepant levels of first-pass metabolism. Whereas 90 percent of pseudoephedrine makes it through the gut into systemic circulation, only 38 percent of phenylephrine makes it into our blood. In other words, you end up pooping out more phenylephrine than your body absorbs. Remember you're trying to decongest your nose not unclog your toilet!

The Research on Phenylephrine

To be fair, the research on the efficacy of phenylephrine at relieving nasal congestion is all over the place. For example, a meta-analysis comparing administration of 10 mg phenylephrine with administration of placebo in research participants suggested that phenylephrine could decrease nasal airway resistance, a biomarker for congestion, by more than 20 percent. However, this study was funded by a consortium of pharmaceutical interests.

Enough randomized-control trials and other analyses comparing phenylephrine versus placebo have been done that suggest no difference between the two that it's likely phenylephrine does little but relieve a wallet of dollar bills.

Of note, some researchers suggest that because of extensive first-pass metabolism an increase in phenylephrine dosage (up to 25 mg) might effectively relieve nasal congestion. (Please discuss all medications and dosages with your physician.) But who knows? What we do know is that in toxic doses these sympathomimetic drugs have adverse effects including dangerously high blood pressure (hypertension), intracranial hemorrhage or even heart attack which makes doubling or even tripling down on dosage a risky endeavor.

Parting Thoughts

If you or a loved one has an annoying case of nasal congestion, do yourself a favor and steer clear of over-the-counter oral (OTC) medications containing phenylephrine. If you must, and for very short-term use before you see your primary care physician, consider a preparation which contains pseudoephedrine (which may work a bit better than phenylephrine) or a nasal decongestant in spray form (topical decongestant). 

Please keep in mind that although effective in the very short term, prolonged use of topical decongestants can cause rebound nasal congestion, a vicious cycle that actually ends up increasing nasal congestion. Furthermore, if your congestion or other cold symptoms persist for several days, you should really make an appointment to see a primary care physician, nurse practitioner or physician assistant who can figure out whether your condition is a more serious upper respiratory infection.


Benowitz NL. Chapter 132. Pseudoephedrine, Phenylephrine, and Other Decongestants. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012.  Accessed February 25, 2015.

Article titled "Efficacy and Safety of Oral Phenylephrine: Systematic Review and Meta-Analysis" by RC Hatton and co-authors and published in The Annals of Pharmacotherapy in 2007.  Accessed on 2/25/2015.

Article titled "Oral phenylephrine: An ineffective replacement for pseudoephedrine?" by L Hendeles and RC Hatton and published in the Journal of Allergy and Clinical Immunology in 2006.  Accessed on 2/25/2015.

Article titled "Meta-Analysis of the Efficacy of a Single Dose of Phenylephrine 10 mg Compared with Placebo in Adults with Acute Nasal Congestion Due to the Common Cold" by C Kollar and co-authors published in Clinical Therapeutics in 2007.  Accessed on 2/25/2015.

Westfall TC, Westfall DP. Chapter 12. Adrenergic Agonists and Antagonists. In: Brunton LL, Chabner BA, Knollmann BC. eds. Goodman & Gilman's The Pharmacological Basis of Therapeutics, 12e. New York, NY: McGraw-Hill; 2011.  Accessed February 25, 2015.

Continue Reading